Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 430, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 28, 2006, 4:45 PM EDT for Forsyth County, North Carolina. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2006, 4:45 PM EDT (20:45 UTC)
- Expired
- Sep 28, 2006, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 5:09 PM EDT | HAIL 0.25 | 5 N Walkertown, NC | |
| Sep 28, 5:09 PM EDT | HAIL 0.5 | 5 Ne Winston-Salem, NC | HAIL REPORTED BY TRAINED SPOTTER ON WALKER TOWN ROAD IN NORTHERN WINTON SALEM |
| Sep 28, 5:10 PM EDT | TSTM WND DMG | Lewisville, NC | TREES REPORTED DOWN IN THE TOWNS OF LEWISVILLE, CLEMMONS, WALKERTOWN, AND KERNERSVILLE. |
| Sep 28, 5:10 PM EDT | HAIL 0.88 | 5 Ne Winston-Salem, NC | NICKLE SIZE HAIL 5 MILE NORTHEAST OF WINTON-SALEM HALF WAY BETWEEN KERNERSVILLE AND WALKERTOWN NEAR HIGHWAY 158 AND 66 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 282045
SVRRAH
NCC067-282115-
/O.NEW.KRAH.SV.W.0430.060928T2045Z-060928T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT THU SEP 28 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 515 PM EDT
* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEWISVILLE...OR ABOUT 9 MILES WEST OF
WINSTON-SALEM...MOVING NORTHEAST AT 40 MPH. PENNY SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PFAFFTOWN...WINSTON-SALEM...
STANLEYVILLE...RURAL HALL...
WALKERTOWN...
BELEWS CREEK...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3614 8051 3600 8038 3613 8007 3625 8005
3624 8017 3624 8040
$$
PWB1 follow-up statement
000
WWUS52 KRAH 282112
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT THU SEP 28 2006
NCC067-282121-
/O.EXP.KRAH.SV.W.0430.000000T0000Z-060928T2115Z/
FORSYTH NC-
512 PM EDT THU SEP 28 2006
...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY EXPIRES AT 515
PM EDT...
A SEVERE THUNDERSTORM AT 512 PM WAS OVER WALKERTOWN... MOVING
NORTHEAST AT 45 MPH. THE STORM WILL MOVE INTO NORTHWEST GUILFORD
COUNTY BETWEEN 515 PM AND 520 PM. STRONG DAMAGING WIND AND LARGE
HAIL CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3614 8051 3600 8038 3613 8007 3625 8005
3624 8017 3624 8040
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:25 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 28, 2:25 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT THU SEP 28 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... TONIGHT: THE VIGOROUS VORTICITY MAX CURRENTLY DIVING THROUGH THE MO BOOTHEEL AND WESTERN TN/KY IS ON PACE TO SWEEP THROUGH NC THROUGH THE EARLY OVERNIGHT HOURS ACCOMPANIED BY A STRONG SURFACE FRONT. WHILE HAIL CANT BE RULED OUT WITH JUST ENOUGH MOISTURE AND INSTABILITY ALOFT... STRONG WINDS REMAIN THE BIGGER RISK IN THIS HIGH-SHEAR LOW-CAPE REGIME. LOW LEVEL LAPSE RATES ARE ALREADY 7.5-8.0 C/KM... THE DOWNDRAFT CAPE HAS RISEN TO 500-900 J/KG... AND DEEP LAYER SHEAR OF 55-65 KT IS RIGHT ON OUR DOORSTEP... SO DAMAGING DOWNBURST WINDS REMAIN A GOOD POSSIBILITY THIS EVENING... ESPECIALLY IF NAM-WRF INDICATIONS OF A FAIRLY DEEP STRATOSPHERIC INTRUSION COME TO PASS. AND IF WE GET ANY CONTRIBUTION FROM DOWNSLOPE FLOW TO FURTHER STEEPEN LAPSE RATES... THE STRONG TO DAMAGING WIND THREAT COULD BECOME WIDESPREAD. A SEVERE WEATHER OUTLOOK WAS ISSUED EARLIER THIS AFTERNOON TO ADDRESS THIS. WITH PRECIPITABLE WATER VALUES BARELY UP TO ONE INCH AND WITH THE SWIFT TRANSLATIONAL SPEED OF THE EXPECTED CONVECTIVE LINE... DONT EXPECT ANY MORE THAN ABOUT A HALF INCH OF RAIN AT ANY GIVEN SPOT. WILL STILL CARRY MAXIMUM POPS OF 70-80% ACROSS THE NORTH WITH 50-70% IN THE SOUTH FROM VERY LATE THIS AFTERNOON UNTIL SHORTLY AFTER MIDNIGHT. EXPECT LOWS OF 54-61. FRIDAY THROUGH SUNDAY: WILL CARRY A LOW CHANCE OF SHOWERS IN THE NORTHEAST EARLY FRIDAY MORNING AS THE VORTICITY MAX ROTATES NORTHEAST AND OUT OF THE STATE... OTHERWISE EXPECT CLEARING SKIES. THICKNESSES SUPPORT TEMPERATURES WELL BELOW NORMAL... MAINLY 68-73. A MUCH WEAKER WAVE WILL SWING BY TO OUR NORTH DURING THE AFTERNOON WITH NO MOISTURE TO WORK WITH AND DOWNSLOPE FLOW EAST OF THE MOUNTAINS. OTHERWISE A SURFACE HIGH PASSES OVER THE REGION THROUGH SATURDAY... AND EXPECT CHILLY LOWS IN THE 40S FRIDAY NIGHT. THE NEXT STRONG MID LEVEL VORTICITY MAX AND CANADIAN COLD FRONT DIVE DOWN LATE SATURDAY NIGHT AND SUNDAY MORNING... BUT THIS TOO WILL HAVE LITTLE MOISTURE TO WORK WITH. HAVE ELECTED TO LEAVE IN THE EXISTING SLIGHT CHANCES OF SHOWERS ACROSS THE NORTH HALF... ENDING BY SUNDAY AFTERNOON. EXPECT HIGHS OF 70-75 SATURDAY AND MID-UPPER 70S SUNDAY. -GIH && .LONG TERM /MONDAY THROUGH THURSDAY/... GENERALLY DRY THROUGH THIS PERIOD. UPPER RIDGE/SURFACE HIGH WILL DOMINATE OVER EASTERN CONUS AT START OF PERIOD. RIDGE WILL FLATTEN BY MID WEEK WITH SURFACE HIGH SHIFTING SOUTH AND SOUTHWEST. DURING MID/LATE WEEK...S/W TROUGH AND BACKDOOR FRONT MOVING ACROSS THE AREA. SURFACE AND 850 FLOW WEST/NORTHWEST WITH STRONGEST DYNAMICS STAYING NORTH OF AREA. THUS SEE LITTLE CHANCE FOR RAIN. GFS INDICATING DEEPER POST FRONTAL MOISTURE OVER THE AREA AS LOW LEVEL WINDS TURN NORTHEAST. FOR NOW WILL INDICATE PARTLY CLOUDY FOR THURSDAY. WARM TEMPERATURES MUCH OF THE PERIOD WITH MAX TEMPERATURES AVERAGING ABOUT 5-8 DEGREES ABOVE SEASONAL NORMS THROUGH MID WEEK. THEN COOL DOWN ON THURSDAY AS MENTIONED... LOW LEVEL WINDS TURN NORTHEAST AND MORE CLOUDS. -RA && .AVIATION... SCATTERED TO BKN CU 4-6KFT THROUGH 00Z. ISOLATED SHOWERS POSSIBLE FAY-GSB THROUGH 00Z. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT APPROACHING FROM THE WEST...REACHING THE WESTERN TAFS (GSO-INT) BY 00Z. THEN SPREAD EAST TO RDU-FAY-RWI AFTER 02Z. OCNL MVFR CIGS AND VSBYS IN SHOWERS AND TSTMS WITH WIND GUSTS UP TO 30 MPH. BRIEF IFR CONDITIONS IN HEAVIER SHOWERS/STORMS. SHOWERS/TSTMS ENDING WESTERN TAF AFTER 04Z...CENTRAL AND EASTERN SECTIONS AFTER 08Z. -RA && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...RA AVIATION...RA
Hazardous weather outlook, Sep 28, 12:44 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1244 PM EDT THU SEP 28 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290700- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1244 PM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PUSH RAPIDLY EAST THROUGH CENTRAL NORTH CAROLINA VERY LATE THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF THIS FRONT... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE FOOTHILLS AND WESTERN PIEDMONT... THEN INTENSIFY AS IT SWEEPS QUICKLY EASTWARD THIS EVENING. A FEW CELLS OR SEGMENTS MAY BECOME STRONG ENOUGH TO ALLOW HIGH WINDS ALOFT TO BE TRANSPORTED DOWN TO THE SURFACE. DAMAGING WIND IN EXCESS OF 60 MPH IS THE MOST LIKELY THREAT WITH THESE STORMS. HAIL UP TO AN INCH IN DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK OF SEVERE STORMS WILL BE OVER THE PIEDMONT NORTHEAST TO THE NORTHERN AND CENTRAL COASTAL PLAIN... INCLUDING THE TRIAD AND TRIANGLE AREAS... TROY... SOUTHERN PINES... ROCKY MOUNT... WILSON... AND ROANOKE RAPIDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 1 AM. TRAINED SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN RALEIGH. GIH
In the hours before
Special weather statement, Sep 28, 12:36 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1236 PM EDT THU SEP 28 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290400- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1236 PM EDT THU SEP 28 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY OVERNIGHT HOURS... A STRONG COLD FRONT WILL PUSH RAPIDLY EAST THROUGH CENTRAL NORTH CAROLINA LATE THIS AFTERNOON THROUGH THIS EVENING. STRONG WINDS MOVING IN ALOFT... COMBINED WITH THE PASSAGE OF A VIGOROUS UPPER LEVEL DISTURBANCE... WILL LEAD TO THE DEVELOPMENT OF A LINE OF SHOWERS AND THUNDERSTORMS LATER TODAY. THESE STORMS ARE EXPECTED TO INTENSIFY OVER THE FOOTHILLS AND WESTERN PIEDMONT BETWEEN 4 PM AND 7 PM... THEN SWEEP QUICKLY EASTWARD... EXITING CENTRAL NORTH CAROLINA BY 2 AM. WITHIN THIS LINE OF STORMS... A FEW CELLS OR SEGMENTS MAY BECOME STRONG ENOUGH TO ALLOW THE HIGH WINDS ALOFT TO BE TRANSPORTED DOWN TO THE SURFACE. DAMAGING WIND IN EXCESS OF 60 MPH IS THE MOST LIKELY THREAT WITH THESE STORMS. HAIL UP TO AN INCH IN DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK OF SEVERE STORMS WILL BE OVER THE PIEDMONT NORTHEAST TO THE NORTHERN AND CENTRAL COASTAL PLAIN... INCLUDING THE TRIAD AND TRIANGLE AREAS... TROY... SOUTHERN PINES... ROCKY MOUNT... WILSON... AND ROANOKE RAPIDS. BE SURE TO MONITOR NOAA WEATHER AND ALL HAZARDS RADIO OR OTHER LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION LATER TODAY THROUGH TONIGHT. GIH
Special weather statement, Sep 28, 4:25 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT THU SEP 28 2006 NCZ021-022-282130- FORSYTH-GUILFORD- 428 PM EDT THU SEP 28 2006 ...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO PORTIONS OF THE PIEDMONT TRIAD REGION... AT 428 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER YADKIN COUNTY... MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF THUNDERSTORMS MAY STRENGTHEN AS IT MOVES INTO THE WINSTON-SALEM FORSYTH COUNTY AREA BETWEEN 435 PM AND 500 PM. THE STRONGEST STORMS WILL LIKELY AFFECT WESTERN AND NORTHERN FORSYTH COUNTY... WHERE GUSTY WINDS OF 40 TO 50 MPH... AND SMALL HAIL WILL BE POSSIBLE. LOCATIONS THAT ARE EXPECTED TO BE IMPACTED INCLUDE... LEWISVILLE... PFAFFTOWN... STANLEYVILLE... RURAL HALL AND WINSTON-SALEM. TAKE COVER IN AN INTERIOR ROOM IF A WARNING IS ISSUED. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 39 min |
| Sep 28, 5:57 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 32 min |
| Sep 28, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 50 min |
| Sep 28, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Person | 47 min |
| Sep 28, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 30 min |
| Sep 28, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 47 min |
| Sep 28, 7:07 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person | 53 min |
| Sep 28, 7:24 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 51 min |
| Sep 28, 7:38 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 52 min |
| Sep 28, 7:56 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.